{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,24]],"date-time":"2026-09-24T06:18:46Z","timestamp":1790230726190,"version":"4.1.0"},"reference-count":12,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2017,7,21]]},"abstract":"<jats:p>A 63-year-old woman with a history of long-standing depression, maintained on escitalopram, presented with altered mental status. Patient had recently been prescribed dextromethorphan-promethazine cough syrup 2\u2009weeks prior for an upper respiratory tract infection. On admission, she was lethargic and obtunded and found to have inducible myoclonus on examination. The rest of her physical exam was unremarkable. Pertinent lab and imaging findings showed QTc prolongation on ECG, negative electroencephalogram and CT head findings, essentially normal blood tests and a negative toxicology screen. The patient was admitted to the step down unit for close observation; both escitalopram and the cough syrup were suspended and was supportively managed. Overnight the patient's mental status improved and the serial EcGs showed resolution of the prolonged QTc. Patient was discharged home without further complication.<\/jats:p>","DOI":"10.1136\/bcr-2017-221486","type":"journal-article","created":{"date-parts":[[2017,8,7]],"date-time":"2017-08-07T14:15:40Z","timestamp":1502115340000},"page":"bcr-2017-221486","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":17,"title":["Serotonin syndrome caused by drug to drug interaction between escitalopram and dextromethorphan"],"prefix":"10.1136","volume":"2017","author":[{"given":"Prudence","family":"Dy","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Victor","family":"Arcega","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Wael","family":"Ghali","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Winifred","family":"Wolfe","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2017,8,7]]},"reference":[{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.1","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMra041867"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.2","doi-asserted-by":"crossref","first-page":"361","DOI":"10.5694\/j.1326-5377.2007.tb01282.x","article-title":"Serotonin toxicity: a practical approach to diagnosis and treatment","volume":"187","author":"Isbister","year":"2007","journal-title":"Med J Aust"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.3","doi-asserted-by":"crossref","first-page":"418","DOI":"10.4103\/0253-7613.71899","article-title":"An interesting case of serotonin syndrome precipitated by escitalopram","volume":"42","author":"Sanyal","year":"2010","journal-title":"Indian J Pharmacol"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.4","doi-asserted-by":"crossref","first-page":"810","DOI":"10.3949\/ccjm.83a.15129","article-title":"Serotonin syndrome: preventing, recognizing, and treating it","volume":"83","author":"Wang","year":"2016","journal-title":"Cleve Clin J Med"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.5","doi-asserted-by":"publisher","DOI":"10.1093\/qjmed\/hcg109"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.6","doi-asserted-by":"crossref","first-page":"771","DOI":"10.1080\/15563650701668625","article-title":"Dextromethorphan-induced serotonin syndrome","volume":"46","author":"Schwartz","year":"2008","journal-title":"Clin Toxicol"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.7","first-page":"988","article-title":"Recognition and treatment of serotonin syndrome","volume":"54","author":"Frank","year":"2008","journal-title":"Can Fam Physician"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.8","first-page":"533","article-title":"Serotonin Syndrome","volume":"13","author":"Volpi-Abadie","year":"2013","journal-title":"Ochsner J"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.9","first-page":"554","article-title":"Serotonin syndrome with Fluoxetine: two case reports","volume":"16","author":"Patel","year":"2016","journal-title":"Ochsner J"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.10","doi-asserted-by":"crossref","unstructured":"Sethi R , Kablinger AS , Kavuru B . Serotonin syndrome in a Sertraline-Treated man taking NyQuil Containing Dextromethorphan for Cold. Prim Care Companion CNS Disord 2012;14.doi:10.4088\/PCC.12l01388","DOI":"10.4088\/PCC.12l01388"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.11","doi-asserted-by":"publisher","DOI":"10.1177\/0269881108092125"},{"key":"2025042712252379000_2017.aug07_1.bcr-2017-221486.12","unstructured":"Boudreau A , Hume A . American Pharmacists Association. Serotonin syndrome: Risk with concurrent use of SSRIs and other serotonergic meds[Internet]. 2017 http:\/\/www.pharmacist.com\/serotonin-syndrome-risk-concurrent-use-ssris-and-other-serotonergic-meds."}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-221486","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,4,27]],"date-time":"2025-04-27T19:25:31Z","timestamp":1745781931000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-221486"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2017,8,7]]},"references-count":12,"alternative-id":["10.1136\/bcr-2017-221486"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-221486","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2017,8,7]]}}}